Modelling censored losses using splicing: A global fit strategy with mixed Erlang and extreme value distributions
Tom Reynkens,
Roel Verbelen,
Jan Beirlant and
Katrien Antonio
Insurance: Mathematics and Economics, 2017, vol. 77, issue C, 65-77
Abstract:
In risk analysis, a global fit that appropriately captures the body and the tail of the distribution of losses is essential. Modelling the whole range of the losses using a standard distribution is usually very hard and often impossible due to the specific characteristics of the body and the tail of the loss distribution. A possible solution is to combine two distributions in a splicing model: a light-tailed distribution for the body which covers light and moderate losses, and a heavy-tailed distribution for the tail to capture large losses. We propose a splicing model with a mixed Erlang (ME) distribution for the body and a Pareto distribution for the tail. This combines the flexibility of the ME distribution with the ability of the Pareto distribution to model extreme values. We extend our splicing approach for censored and/or truncated data. Relevant examples of such data can be found in financial risk analysis. We illustrate the flexibility of this splicing model using practical examples from risk measurement.
Keywords: Censoring; Composite model; Expectation–maximisation algorithm; Risk measurement; Tail modelling (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (12)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668716305303
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Modeling censored losses using splicing: A global fit strategy with mixed Erlang and extreme value distributions (2016) 
Working Paper: Modeling censored losses using splicing: A global fit strategy with mixed Erlang and extreme value distributions (2016) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:77:y:2017:i:c:p:65-77
DOI: 10.1016/j.insmatheco.2017.08.005
Access Statistics for this article
Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu
More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().